Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 36, NWS Glasgow, MT

June 10, 2021Daniels County, Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2021, 3:31 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 59 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 3:31 PM MDT (21:31 UTC)
Expired
Jun 10, 2021, 4:30 PM MDT
In force
59 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 158 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:00 PM MDTHAIL 1Outlook, MTCALL REPORTING NICKEL TO QUARTER SIZE HAIL ONGOING.
Jun 10, 4:00 PM MDTHAIL 1Outlook, MTCALL REPORTING NICKEL TO QUARTER SIZE HAIL ONGOING.
Jun 10, 4:00 PM MDTHAIL 1.75Redstone, MTSOCIAL MEDIA PUBLIC REPORTED GOLF BALL HAIL AROUND 4PM NORTH OF REDSTONE. TIME AND LOCATION ARE ESTIMATED.
Jun 10, 4:15 PM MDTHAIL 17 W Reserve, MTPEA TO QUARTER SIZE HAIL FROM 4 TO 4:14 PM. REPORT VIA SOCIAL MEDIA.
Jun 10, 4:25 PM MDTHAIL 0.886 W Reserve, MT
Jun 10, 4:33 PM MDTHAIL 1Antelope, MTQUARTER SIZE HAIL FELL FOR 20 MINUTES. RECEIVED OVER ONE INCH OF RAIN.
Jun 10, 4:36 PM MDTTSTM WND GST 604 Se Antelope, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS55 KGGW 102131
SVRGGW
MTC019-085-091-102230-
/O.NEW.KGGW.SV.W.0036.210610T2131Z-210610T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
331 PM MDT Thu Jun 10 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Daniels County in northeastern Montana...
  North central Roosevelt County in northeastern Montana...
  Sheridan County in northeastern Montana...

* Until 430 PM MDT.

* At 330 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Port Of Whitetail to near
  Archer to near Medicine Lake, moving north at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Plentywood, Medicine Lake, Archer, Port Of Whitetail, Port Of
  Raymond, Redstone, Whitetail, Outlook, Reserve, Raymond, Homestead,
  Dooley, Daleview, Navajo and Antelope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Montana.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 10426 4853 10421 4828 10469 4857 10490
      4879 10516 4900 10520 4900 10439
TIME...MOT...LOC 2130Z 181DEG 32KT 4908 10500 4881 10469 4854 10456 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

NWS Glasgow
rux
1 follow-up statement
248 
WWUS55 KGGW 102204
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
404 PM MDT Thu Jun 10 2021

MTC019-085-091-102230-
/O.CON.KGGW.SV.W.0036.000000T0000Z-210610T2230Z/
Daniels MT-Roosevelt MT-Sheridan MT-
404 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN DANIELS...NORTH CENTRAL ROOSEVELT AND SHERIDAN
COUNTIES...

At 403 PM MDT, severe thunderstorms were located along a line
extending from 26 miles north of Port Of Whitetail to 8 miles
northwest of Port Of Raymond to near Plentywood, moving north at 35
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Plentywood, Medicine Lake, Redstone, Archer, Port Of Raymond,
Outlook, Reserve, Raymond, Dooley, Daleview and Antelope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Montana.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 10426 4853 10421 4840 10464 4847 10477
      4865 10481 4883 10498 4900 10507 4900 10439
TIME...MOT...LOC 2203Z 181DEG 32KT 4936 10499 4909 10468 4882 10455 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:32 AM MDT, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 4:32 AM MDT, 10 hours 59 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
432 AM MDT Thu Jun 10 2021

.DISCUSSION...

The stage is set today for another evening of severe
thunderstorms. The recently persistent large-scale SW flow aloft
will push an embedded smaller-scale disturbance or wave impulse
through the flow this afternoon and evening from Idaho into
southern Montana. At the surface, in response to this forcing, a
strong inverted surface low pressure trough will set an
characterize a dry slot in the overall weather system. Enough
moist air will be advected just on the east and northeast side of
this dry slot to destabilize the local atmosphere, that
thunderstorms will easily form and strengthen. All the necessary
ingredients for very large hail, severe wind gusts in excess of 70
mph, and even a few tornadoes. SPC maintains an enhanced outlook
area for most of our CWA, with hatched areas for hail and winds
and a 5 percent chance of tornadoes. Some of these chances may be
increased with SPC updates today. Most model consensus shows storm
development in two separate locations around 2 or 3 o'clock this
afternoon: 1) along the S-N surface pressure trough and dry slot,
and 2) further west, downslope of the higher elevation areas of
central Montana. Most of the rest of the CWA will fill in with
additional thunderstorms this evening before diminishing away
toward the northeast during the overnight hours.

Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.

&&

.AVIATION...

FLIGHT CONDITIONS: Mainly VFR early, then IFR to LIFR briefly as
multiple thunderstorms sweep through the region during the
afternoon and evening hours. All summertime severe weather
threats will be possible. Expect amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Early, from the east and northeast at 20 kts; KSDY will
remain gusty from the SE up to 30 kts through mid-day while other
TAF sites will see temporary light and variable winds ahead
developing storms. After 00Z this evening, a cold front will bring
NW winds of 25 kts.

SYNOPSIS: The weather pattern and ingredients are lining up for
another round of severe thunderstorms this afternoon and evening.
All summertime severe weather threats are possible.

&&

.FIRE WEATHER...

For locations which have recently received less precipitation than
others, fire weather concerns will be raised again today, due to
lower relative humidity and strong, gusty winds. The areas of
concern are a little tricky, with timing, but our best information
places the lowest RH values along the dry slot and surface
pressure trough. These conditions last the longest, east of
Garfield County and south of MT-Highway 200 (generally the
southern portion of Fire Weather Zone 137). A Red Flag Warning
has been issued for this area. Further west, we are expecting a
more sudden recovery in RH vales as the front approaches, ending
only a few hours of concern there.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 10, 12:34 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             6 NNW FOURCHETTE        47.81N 108.04W
06/09/2021  M1.25 INCH       PHILLIPS           MT   PUBLIC

            PHOTO SUBMITTED THROUGH FACEBOOK. LOCATED
            NEAR THE DRY FORK RD AND MIDALE RD.

&&
Local storm report, Jun 10, 1:15 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     8 SW ZORTMAN            47.84N 108.65W
06/09/2021  E65 MPH          PHILLIPS           MT   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.